Adjusting to my first dose of tegretol was hard – read all about it here. My trigeminal neuralgia has become too much to be contained on the 400mg dose (200mg twice daily), and so I attempted to increase only the morning dose, so effectively taking 600mg (400mg in the morning, 200mg in the evening).
This did not work. I knew by day two that it would not work, when I experienced the delightful feeling of having a tooth pulled that evening. It was not pleasant.
I have now fully doubled my dose of tegretol to 800mg daily – 400mg twice daily. I am once again going through the adjustment symptoms, fortunately without the intense itching (so far!). I have lost my balance. I am hypersensitive to noise and touch. My brain doesn’t quite operate right – I lose words with monotonous regularity, forget what I’ve done just moments before, and I can space out and stare at nothing real well. I seem to have lost my grasp on time, as well, not that I had much of a grasp on it in the first instance.
Fortunately this amount of tegretol has had a considerable (positive) impact on my pain levels. I’m not permanently at the dentist, hoorah! I still have some aches around the angle of my jaw, across my zygomatic ridge, and from my temple up along my eyebrow. That one is the worst at the moment, from my temple up along my eyebrow, and there’s not really much I can do about it other than use high value distractions.
The plus side is my doctor is referring me to a neurologist, hopefully the wait list isn’t tremendously long and I can get in promptly. I have another appointment with him on Monday to see how we’re going with the tegretol and to discuss everything. He’s quite concerned that there’s something impacting more than one cranial nerve, so every visit so far he’s checked my field of view and my retinas. He never really comments on what he finds. I’ll try to remember to ask next time.
Uni starts up again on Monday, but I’ve made the executive decision to do as much as I can from home while I’m sorting out this pain. I am on surgery this week, so I’m going to try a novel idea of getting those adhesive heat packs you can get for period cramps and sticking it on my face. I may have to create a barrier between my skin and the heat pack, so I’ll chat to the people at the pharmacy about that. You get incredibly inventive when you have to be in sterile gowns for 5 hours in a cold room. (I wear polyprops AND leggings under my scrub pants to stay warm!)
Oh yes, another side effect of the tegretol is that I lose my filter and I tend to blither. Can you tell?
1 thought on “Doubled Up on Tegretol”